Alert archive / California / Small Craft Advisories in 2021

Small Craft Advisory 4, NWS Los Angeles, CA

January 20, 2021

NWS Los Angeles, CA issued this small craft advisory at Jan 20, 2021, 10:26 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 20, 2021, 10:26 AM PST (18:26 UTC)
Expired
Jan 20, 2021, 7:00 PM PST
In force
9 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

029 
WHUS76 KLOX 201826
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1026 AM PST Wed Jan 20 2021

PZZ650-655-210230-
/O.EXP.KLOX.GL.W.0001.000000T0000Z-210120T1800Z/
/O.NEW.KLOX.SC.Y.0004.210120T1826Z-210121T0300Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
1026 AM PST Wed Jan 20 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...
...GALE WARNING HAS EXPIRED...

* WHAT...Hazardous wind and sea conditions.

* WHERE...East Santa Barbara Channel from Pt. Conception to Pt. 
  Mugu CA including Santa Cruz Island and Inner waters from 
  Point Mugu to San Mateo Pt. CA including Santa Catalina and 
  Anacapa Islands.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ676-201930-
/O.EXP.KLOX.GL.W.0001.000000T0000Z-210120T1800Z/
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
1026 AM PST Wed Jan 20 2021

...GALE WARNING HAS EXPIRED...

Winds have decreased to below Gale Force through the majority of
the region.

$$

Phillips
1 follow-up statement
692 
WHUS76 KLOX 210304
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
704 PM PST Wed Jan 20 2021

PZZ650-655-210415-
/O.EXP.KLOX.SC.Y.0004.000000T0000Z-210121T0300Z/
East Santa Barbara Channel from Pt. Conception to Pt. Mugu CA
including Santa Cruz Island-
Inner waters from Point Mugu to San Mateo Pt. CA including Santa
Catalina and Anacapa Islands-
704 PM PST Wed Jan 20 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...


$$

Sweet

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Jan 20, 8:18 AM PST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 20, 8:18 AM PST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
818 AM PST Wed Jan 20 2021

.SYNOPSIS...20/309 AM.

Strong northeast winds will continue through the morning, mainly
across Los Angeles and Ventura Counties, then weaken through the
afternoon and into Thursday. Much cooler conditions are expected
Friday through early next week with a chance of rain and mountain
snow.

&&

.SHORT TERM (TDY-FRI)...20/817 AM.

***UPDATE***

Overall, a bit more peaceful morning than yesterday across the
district. Latest satellite and surface observations indicate
mostly clear skies for most areas except for some cloudy skies
over the Antelope Valley. As for winds, still getting many areas
gusting between 30 and 55 MPH this morning across Ventura and LA
counties.

Forecast-wise, no major issues in the immediate short term. Santa
And winds will continue through the afternoon with the strongest
winds expected this morning, remaining at moderate to strong
advisory levels. As for temperatures, the lack of cold air
advection will allow for some noticeable warming today for many
areas. The clouds currently across the Antelope Valley should
dissipate later today, so mostly sunny skies this afternoon for
all areas.

Overall, current forecast has great handle on the immediate short
term. WIND ADVISORIES will remain in effect for Ventura and LA
counties through the afternoon. No significant updates are
expected at this time.

***From Previous Discussion***

Yesterday was one of the more unusual weather days in memory. A
day that started off with a deep marine layer cloud
deck...transitioned to one of the strongest Santa Ana in the past
20 years and finished off with clouds and showers. (At least south
of Pt Conception - The Central Coasts weather was a little more
benign)

Not too much happening today as ydy's upper low scoots into Baja.
Almost all of the clouds and all of showers with this system will
stay to the south. There is 5 to 6 MB of offshore flow both from
the N and the E along with decent upper support. Unlike ydy,
however, which had legendary cold air advection, today has none.
The sfc grads and the upper support will be enough to produce a
strong wind advisory level gusts as well as isolated 60-65 mph
gusts in the windiest locations. Unlike ydy there is a significant
offshore push from the north as well as the E. This will result in
a more traditional northeasterly Santa Ana. The strongest winds
will be either side of the VTA/LA county line. The lack of cold
air advection, offshore flow and rising hgts will bring 5 to 10
degrees of warming to the area today.

Thursday will see a little pop up ridge move into the state. The
offshore flow will weaken. Skies will be mostly sunny. The rising
hgts assoc with the ridge will bring 3 to 5 degrees of warming to
the interior while the lack of downslope compressional heating and
earlier arriving seabreeze will cool the coasts and vlys by the
same 3 to 5 degree.

An upper low will move into the far nrn part of the state on
Friday and a weak little front will move into Srn CA in the
afternoon. The offshore flow will switch to onshore and this along
with the increased cyclonic flow aloft will likely create a batch
of marine layer clouds over the coasts and lower vlys of LA/VTA
counties. Otherwise clouds will increase through the day and a chc
of light rain will develop over the Central Coast in the
afternoon. The clouds, lowering hgts and the return to onshore
flow will bring 8 to 12 degrees of cooling to the entire four
county forecast area. Max temps across the coasts and vlys will
end up a degree or two either side of 60.

.LONG TERM (SAT-TUE)...20/320 AM.

The GFS and EC disagree on the exact track of Friday's upper low
on Friday night. The EC (and the NAM) favor a drier more inside
track while the GFS is further west and produces more rain. Given
the that most ensemble solns are on the dry side think CHC POPs
are right for the time period.

The upper low will slowly track to the SE on Saturday. It will be
cloudy day and there will be a chc of rain. Rainfall rates and
amounts are not forecast to be much - a tenth to a quarter inch
with most areas closer to the low end of the range. A cool day
also with highs struggling to reach 60 degrees across the
csts/vlys.

Sunday looks sunnier dry and warmer as a little ridge moves in
separating Saturday's system from Mondays.

A colder wetter system moves in from the NW on Monday and may
stick around through Tuesday if the EC is correct. Rain will be
for most of the area. Snow levels at this time look like they will
be quite low and if true will greatly affect mtn travel. Early
rainfall total forecasts call for a quarter to three quarters of
an inch of rain. Another half inch of rain is possible Tuesday if
the wetter EC verifies.
Rather cool both days with highs likely only in the upper 50s
across the csts/vlys.

&&

.AVIATION...20/1214Z.

At 0930Z at KLAX, there was no marine layer. There was a surface-
based inversion with a top at 500 feet with a temperature of 19 C.

High confidence in VFR conditions for all sites. Moderate
confidence in wind forecast as northeast winds are expected to
diminish through the day but timing and speeds may be off.

There will be areas of turbc and LLWS with a 20 percent chc of SVR
turbc anywhere but esp near and over hier trrn through 22Z.

KLAX...High confidence in VFR conditions. Moderate confidence in
wind forecast with a 30 percent chc of an 8KT east wind through
16Z.

KBUR....High confidence in VFR conditions. Moderate confidence in
wind forecast. Lgt ocnl mdt turbc and LLWS likely through 18Z.

&&

.MARINE...20/214 AM.

The large northwest swell that had been traversing the coastal
waters has now finally subsided and seas have dropped below 10
feet across the waters along the Central Coast to Point
Conception. Therefore will expire the Small Craft Advisory (SCA)
for these waters. There may be some local SCA level NE gusts
through the early morning, but should diminish by late morning. Seas
remain above 10 feet from the Channel Islands to San Nicolas
Island and will likely subside by mid morning.

With regards to the Santa Ana winds, observations from the Channel
Islands indicate very strong winds early this morning. Therefore
good confidence in Gales continuing across the waters from Ventura
to Santa Monica and out past the Channel Islands. A little less
confidence in Gales reaching farther out to Santa Barbara Island
and San Nicolas Island, but will keep the Gale Warning in tact
through 10am. Winds are likely to be a bit weaker across the San
Pedro Channel to Catalina Island. However, gusts up to 30 kt are
likely across Avalon Harbor through the morning. Winds should
begin to subside through the morning and there is a chance that
they will drop below Gale force earlier than forecast. Winds
should decrease to SCA level by late morning and last through
early afternoon. These gusty winds will continue to bring the
threat of choppy short-period seas of 5 to 8 feet, which are
particularly dangerous for east-facing harbor entrances. There
could be damage to boats that are not anchored properly. Mariners
should avoid these areas, or remain in safe harbor until
conditions improve later in the day or on Thursday.

Winds and seas will return to a much calmer state on Thursday. On
Friday afternoon and evening there is a 30% chance of SCA level
winds across the waters from the Central Coast to San Nicolas
Island. Another northwest swell entering the waters on Saturday
may bring another round of hazardous seas over 10 feet.

&&

.FIRE WEATHER...20/417 AM.

A very strong and damaging northeast to east wind event will
continue to impact a large portion of Southwest California through
this morning. Red Flag Warnings or areas north of Point
Conception will continue through 10 AM. The risk of widespread,
damaging wind gusts of 60 to 80 mph will continue in the
mountains, foothills, and some valley locations in Los Angeles and
Ventura counties. The Ventura Coast will likely see wind gusts of
60 mph.

Humidity levels are expected to begin gradually rising tonight,
and more significantly Thursday into Friday. Winds are expected
to diminish Thursday through next weekend, with a chance of
precipitation Friday and Saturday, and additional precipitation
chances next week.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 6 PM PST this evening for zones
      40-41-44>46-53-54-88-547. (See LAXNPWLOX).
     Red Flag Warning in effect until 10 AM PST this morning for
      zones 234>236-251-252. (See LAXRFWLOX).
PZ...Gale Warning in effect until 10 AM PST this morning for zones
      650-655-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (FRI-TUE).

Light to moderate precipitation is possible Friday through the
weekend.

&&

PUBLIC...Rorke
AVIATION...Stewart
MARINE...Stewart
FIRE...Smith
SYNOPSIS...Stewart

weather.gov/losangeles

Nearby

Small Craft Advisories in California, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.